• linkedin
  • Increase Font
  • Sharebar

    FDA Issues New Label Change for Codeine and Tramadol

    Decades of research has led to a flurry of new warnings.

    ModMed_SRCE_Drug_566.gif

    Decades of research has led to a flurry of new warnings.

    The FDA is now warning against the use of codeine and tramadol in children under the age of 12. The warning is due to a higher incidence of slowed or difficult breathing and death in children.

    The new labeling for products containing codeine adds a warning that they should not be used to treat cough in children under 12. Labeling for tramadol states that it should not be used to treat pain in children under 12 or used in children under 18 to treat pain after a tonsillectomy and/or adenoidectomy.

    The FDA is also adding a warning recommending against the use of these drugs in children between 12 and 18 who have conditions such as obstructive sleep apnea or severe lung disease, because of the increased risk of severe breathing problem. Finally, the labels also include a strengthened warning to mothers that breastfeeding is not recommended when taking either codeine or tramadol, as this can cause serious adverse reactions in their babies or toddlers.

    Related article: Children prescribed codeine in ERs despite risks

    The new warnings and contraindications come after the 2013 restriction of codeine use in children under 18 to treat pain after a tonsillectomy and/or adenoidectomy. In July and September of 2015, the FDA issued a Drug Safety Communications warning about the risk of serious breathing problems in children with ultra-rapid metabolism of codeine and tramadol, as this could lead to a quick rise to unsafe levels of the drugs.

    The FDA reviewed data from January 1969 to May 2015, and identified 64 cases of serious breathing problems (including 24 deaths) with codeine-containing medicines in children younger than 18 years. The FDA also found nine cases of difficulty breathing (including three deaths) with use of tramadol in children under 18 between January 1969 and March 2016. The majority of the serious side effects occurred in children under 12.

    The FDA has said that it will continue to monitor the issue, and is considering regulatory action for OTC codeine products that are available in some states.

    0 Comments

    You must be signed in to leave a comment. Registering is fast and free!

    All comments must follow the ModernMedicine Network community rules and terms of use, and will be moderated. ModernMedicine reserves the right to use the comments we receive, in whole or in part,in any medium. See also the Terms of Use, Privacy Policy and Community FAQ.

    • No comments available
    Slideshows
    Your 10 Worst Pharmacy Mistakes
    Your 10 Worst Pharmacy Mistakes

    In pharmacy, mistakes are serious, but they still happen. You wrote in with the mistakes that have stuck with you—and ...

    10 Old Remedies You Won't Find ...
    2018 Novel Drug Approvals: The First ...
    Five Tips for Surviving a 12-Hour ...